Illinois, 2020

Damaging Wind in Illinois, July 21, 2020

July 21, 2020 · NWS PAH · 1 event in 1 county or zone

Isolated small clusters of thunderstorms formed during the heat of the afternoon. The storms formed in the vicinity of an outflow boundary from earlier thunderstorms over central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated small clusters of thunderstorms formed during the heat of the afternoon. The storms formed in the vicinity of an outflow boundary from earlier thunderstorms over central Illinois. Southwesterly 850 mb winds of 15 to 20 knots and abundant instability fueled a few intense storms, including a small-scale damaging wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 1:57 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 21, 1:57 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
257 PM CDT Tue Jul 21 2020

.SHORT TERM...(Tonight through Thursday)
ISSUED AT 257 PM CDT TUE JUL 21 2020

The strictly diurnally driven cycle of convection may have some
disruption late tonight as a 500mb short wave progresses SE across
the FA. The best chance of thunderstorms tonight will be across the
north where the best upper support/flow will coincide with the ample
low level moisture field. Outflow boundaries from previous
convection may aid in future convective development as well. Severe
convective gusts are possible with a few of the storms per the SPC
Day 1 Marginal Risk.

The more favorable area will shift further south and east during the
day Wednesday and into Wednesday night. Another weak wave or two
moves east and interacts with the abundantly moist airmass Thursday
thus high chance to likely POPs will be maintained for that period.
Roughly the eastern half of the FA is in a Marginal Risk for Day
2/Wednesday/Wednesday night.

High temperatures in the upper 80s to around 90 will keep heat
indices mostly AOB 100 the next couple of afternoons. Lows/surface
dewpoints will continue to average in the lower to mid 70s, although
dewpoints may trend slightly higher/mid 70s by Thursday.

.LONG TERM...(Thursday night through Tuesday)
ISSUED AT 257 PM CDT TUE JUL 21 2020

The main concern in the long term remains the daily potential for
showers and thunderstorms, enhanced during the heat of the day, in
addition to the heat and humidity.

An upper level high will remain centered from the southern Plains
into the Southeast through much of the period. This will act to keep
the most active westerlies across the northern third of the U.S.
Even with the high in place, enough heat and humidity will be in
place to allow for the development of mainly afternoon thunderstorms
each day. While scattered coverage is anticipated on Friday, less
coverage is expected over the weekend as the high strengthens
slightly. Overall, the forecast includes a daily chance of showers
and storms, weighted towards the heat of the day, with a reduction
to isolated coverage over the weekend. An increase in shower and
thunderstorm chances occurs early next week with the potential
approach of a cold front.

Temperatures will largely reflect a persistence pattern, with
typical summertime heat and humidity through the period. Highs
should average around 90 into the lower 90s each afternoon, with a
slight uptick in temperatures by the weekend. Nighttime lows of 70
to 75 are forecast. Peak afternoon heat index values should range
from around 100 to 105 in most locations each day.

&&

.AVIATION...
Issued at 257 PM CDT Tue Jul 21 2020

Expect scattered thunderstorms to continue this afternoon/early
evening. Have VCTS at all sites til 00Z given heating and nearby
weak frontal boundary. Could see thunderstorms overnight across
the north/KMVN, KEVV & KOWB and will include VCTS there after
05-06Z and at all sites after 15-16Z Wed. Otherwise VFR with S/SW
winds around 5 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RLS
LONG TERM...RJP
AVIATION...RLS
Hazardous weather outlook, Jul 21, 2:17 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
317 PM CDT Tue Jul 21 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
317 PM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible through tonight. An isolated strong to
severe storm is possible, but lightning and heavy rain will be
the more likely hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a daily chance of thunderstorms through the period. Heavy
rainfall and lightning will be the main hazards.

Peak afternoon heat indices will be near 100 on Friday and
Saturday and between 100 and 105 Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, however
spotters should make reports where reportable hazards develop.

In the hours before

Local storm report, Jul 21, 1:00 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 SW PIEDMONT           37.10N 90.76W
07/20/2020                   WAYNE              MO   EMERGENCY MNGR

            A FEW SMALL TREES AND TREE LIMBS WERE BLOWN DOWN. ONE
            TREE LIMB PUNCTURED A HOLE THROUGH THE ROOF OF A HOUSE
            BEFORE STRIKING THE FLOOR OF THE HOUSE - LOCATED IN
            REDWOOD ACRES.

&&

RICKS
Special weather statement, Jul 21, 1:09 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
209 PM CDT Tue Jul 21 2020

MOZ076-086-087-212000-
Bollinger MO-Cape Girardeau MO-Perry MO-
209 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOLLINGER...EASTERN
PERRY AND NORTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Daisy, or 7 miles south of Perryville, moving
northeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Perryville, Altenburg, Frohna, Longtown and Old Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3785 8974 3777 8966 3775 8967 3775 8963
      3765 8952 3752 8986 3763 9000 3785 8977
TIME...MOT...LOC 1908Z 237DEG 23KT 3762 8986

SP
Special weather statement, Jul 21, 1:15 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
215 PM CDT Tue Jul 21 2020

MOZ110-114-212000-
Stoddard MO-New Madrid MO-
215 PM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NEW MADRID AND
SOUTHEASTERN STODDARD COUNTIES UNTIL 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Malden, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bernie, Parma, Risco and Catron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3653 8996 3655 8995 3660 8996 3663 8996
      3663 8999 3667 8999 3673 8970 3652 8970
      3653 8988
TIME...MOT...LOC 1914Z 249DEG 13KT 3656 8992

SP
Special weather statement, Jul 21, 1:43 PM CST, 37 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
243 PM CDT Tue Jul 21 2020

ILZ075-080-081-084-085-088-089-092-093-MOZ076-086-087-100-107>112-
114-212245-
Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson-
Alexander-Pulaski-Perry MO-Bollinger-Cape Girardeau-Wayne MO-
Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Pinckneyville,
West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro,
Vienna, Cairo, Mound City, Perryville, Marble Hill,
Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan,
Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid
243 PM CDT Tue Jul 21 2020

...SPECIAL WEATHER STATEMENT...

At 240 PM, scattered strong thunderstorms were developing across
portions of southeast Missouri. They are moving slowly to the
east northeast. This activity will slowly migrate into portions
of southwest Illinois this afternoon. The stronger storms will be
capable of producing winds up to 50 mph, hail up to penny size,
and very heavy rainfall that may cause localized flash flooding.

SP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 21, 2:20 PM CST to 2:25 PM CST
Where
Jackson County, Murphysboro
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.770, -89.330

Several trees were down on power lines in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899749.